Wyoming, 2010Hail in Wyoming, May 26, 2010
May 26, 2010 · NWS RIW · 1 event in 1 county or zone
A thunderstorm formed on Casper Mountain and moved north across Casper.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm formed on Casper Mountain and moved north across Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 26, 3:17 AM MST, 9 hours 52 minutes earlier.
Area forecast discussion, May 26, 3:17 AM MST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
417 AM MDT WED MAY 26 2010
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
A RIDGE OF HIGH PRESSURE IS CURRENTLY KEEPING MOSTLY CLEAR SKIES
AROUND THE AREA EXCEPT ACROSS NORTHERN WY WHERE SOME MID CLOUDS
LINGER. A WELL DEFINED CIRCULATION OFF THE BC COAST AT 50N/140W WILL
BE EJECTING A LEAD VORT LOBE NORTHEAST ACROSS WYOMING TODAY WITHIN
THE BROAD CYCLONIC CIRCULATION AROUND THIS PACIFIC LOW. THE LEADING
EDGE OF A HIGH DECK OF CLOUDS ASSOCIATED WITH THIS VORT LOBE SHOULD
ARRIVE IN THE CENTRAL BASINS BY 12Z THIS MORNING AND INTO THE CASPER
AREA BY 15Z. A STRENGTHENING SOUTH SOUTHWEST FLOW WILL BECOME
ESTABLISHED AS THE RIDGE BUILDS OVER THE GREAT PLAINS IN RESPONSE TO
THE LOW TRACKING NORTH THROUGH MANITOBA AND THE AFOREMENTIONED
PACIFIC LOW AND ASSOCIATED TROUGH MOVE EAST TOWARD WY. THIS SSW FLOW
WILL USHER IN MUCH WARMER TEMPS. THIS VORT LOBE APPEARS THAT IT WILL
GENERATE A BRIEF EPISODE OF LATE AFTERNOON THUNDERSTORMS IN OUR FAR
EASTERN ZONES. THE CLOUD SHIELD WILL INHIBIT CONVECTION UNTIL THE
LATE AFTERNOON HOURS. BY LATE AFTERNOON A WELL DEFINED SURFACE
CONVERGENCE BOUNDARY/DRY LINE WILL DEVELOP FROM CARBON COUNTY NORTH
TO THE VICINITY OF CASPER ALONG WITH SE WINDS TO THE EAST OF THE
BOUNDARY AND DRIER SW WINDS TO THE WEST. SOME STORMS WILL DEVELOP ALONG
THIS BOUNDARY AND TRACK NORTH INTO JOHNSON COUNTY. LIFTED INDICES
ARE PROGGED TO BE -6 IN NE JOHNSON ALONG WITH 1100J/KG. THE STORMS
SHOULD BE OVER WITH FOR THE MOST PART BY 7 OR 8 PM OR SO ONCE THE
VORT LOBE TRACKS RAPIDLY TO THE NORTHEAST OF THE CWA. WEAKER T
STORMS SHOULD ALSO DEVELOP IN NW WY LATE THIS AFTERNOON AND EVENING
CLOSER TO THE VORT LOBE.
ON THURSDAY THE AFOREMENTIONED LOW WILL BE OFF THE NORTHERN CALIFORNIA
OREGON COAST AND WILL EJECT A SLIGHTLY STRONGER VORT LOBE NORTHEAST
ACROSS WY NW WY FOR SOME THUNDERSHOWER ACTIVITY IN NW WY THURSDAY
AFTERNOON. TEMPERATURES WILL CONTINUE TO WARM EAST OF THE DIVIDE AND
WILL REMAIN AROUND THE SAME WEST. THE REST OF THE CWA WILL BE DRY
SLOTTED EXCEPT FOR JOHNSON COUNTY WHERE CAPES ARE SLATED TO BE
1150J/KG. WITH THE TROUGH APPROACHING FROM THE WEST AND RIDGE
CONTINUING TO BUILD OVER THE PLAINS...DRY SOUTH WINDS WILL INCREASE
FROM SOUTH CENTRAL TO NORTH CENTRAL WYOMING.
BY FRIDAY THE UPPER LOW WILL EJECT YET A STRONGER ELONGATED VORT
LOBE ACROSS NORTHWEST WY WHICH WILL PRODUCE MORE THUNDERSTORM
ACTIVITY OVER NW WY WHERE LIFTED INDICES WILL BE AROUND -3.
THUNDERSTORMS SHOULD ALSO ERUPT IN JOHNSON COUNTY WHERE LIFTED
INDICES ARE PROGGED TO BE AROUND -4. BY FRIDAY NIGHT THE MODELS
BEGIN TO DIVERGE IN THEIR SOLUTIONS. BY FRIDAY NIGHT THE GFS HAS THE
UPPER LOW OVER SOUTHERN IDAHO AND THE SLOWER NAM OVER VEGAS. THE
SLOWER NAM HAS THE ASSOCIATED SFC LOW OVER CENTRAL WY AND THE FASTER
GFS HAS IT OVER SOUTHEAST WY WHICH WOULD RESULT IN A COOLER
NORTHERLY FLOW. WILL INCREASE POPS FOR SHOWERS FOR THIS UNCERTAINTY.
THE WARMING TREND WILL CONTINUE DURING THE DAY FRIDAY EAST OF THE
DIVIDE WITH TEMPS REMAINING ABOUT THE SAME OR BECOMING A LITTLE
COOLER WEST.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
EXPECT MUCH COOLER TEMPERATURES WITH SHOWERS AND THUNDERSTORMS...MOST
NUMEROUS ACROSS THE NORTH AND WEST...ON SATURDAY. SHOWERS WILL
DECREASE FROM FROM THE SOUTH THROUGH SUNDAY MORNING. A WESTERLY
FLOW PREVAILS MEMORIAL DAY THROUGH WEDNESDAY WITH A WARMING
TREND...A RETURN TO NEAR NORMAL TEMPERATURES WITH LOW CHANCES OF
SHOWERS AND LATE DAY THUNDERSTORMS ACROSS MAINLY THE NORTH HALF OF
WYOMING.
GFS AND GEM DETERMINISTIC RUNS CONTINUE TO BE MOST PROGRESSIVE
LIFTING UPPER TROUGH OUT OF NORTHERN GREAT BASIN ACROSS WYOMING
SATURDAY AND SATURDAY NIGHT WITH GEFS MEAN AND ECMWF ON THE SLOW
END. FORECAST WEIGHTED TOWARD THE SLOWER SOLUTIONS. ECMWF HAS
BACKED AWAY FROM STALLING OUT UPPER LOW OVER NORTHERN HIGH PLAINS
LATE IN THE WEEKEND WITH FLATTER PROGRESSIVE UPSTREAM FLOW KEEPING
THINGS MOVING ALONG. RATHER SLOW MOVING ANAFRONT PUSHES EAST ACROSS
WYOMING SATURDAY WITH A LINE OF SHOWERS AND THUNDERSTORMS DEVELOPING
ALONG THE FRONT FOLLOWED BY LOWERING SNOW LEVELS TO BETWEEN 7-8KFT
IN THE WESTERN AND NORTHERN MOUNTAINS...WITH SHOWERS GRADUALLY
LIFTING NORTHWARD THROUGH SATURDAY NIGHT. WESTERLY CONFLUENT FLOW
PREVAILS ON SUNDAY WITH SOME RAIN AND SNOW SHOWERS LINGERING ACROSS
THE NORTH MAINLY IN THE MORNING HOURS. A MUCH FLATTER ZONAL FLOW
PREVAILS THROUGH THE MIDDLE OF NEXT WEEK WITH MEAN UPPER LOW NEAR
50N/140W UNDERCUT BY WESTERLIES WITH WEAK EMBEDDED SHORTWAVES ALONG
40-45N. ALL MODELS SHOW MEAN RIDGE DEVELOPING OVER THE ROCKIES BY
TUESDAY WITH GFS SHOWING MORE AMPLIFICATION BY WEDNESDAY THAN ECMWF
OR GEFS MEAN. FORECAST WEIGHTED TOWARD ZONAL FLOW/FLAT RIDGING WITH
LOW CHANCE POPS MAINTAINED ACROSS THE NORTH THROUGH THE PERIOD.
&&
.AVIATION...
CONSIDERABLE MID/HIGH LEVEL CLOUDINESS IS EXPECTED TO SPREAD FROM
WEST TO EAST TODAY. THESE CLOUDS ARE EXPECTED TO BE 15-25 KFT
MSL...WITH LOWER VALUES ACROSS THE WEST. A FEW SHOWERS WILL BE
POSSIBLE ACROSS THE WEST...BUT A DISTURBANCE AND A WEAK BOUNDARY
COULD INITIATE ISOLATED STRONG THUNDERSTORMS ACROSS JOHNSON AND
EASTERN NATRONA COUNTIES. KCPR COULD BE AFFECTED BY THESE
THUNDERSTORMS...BUT MOST OF THE ACTIVITY IS EXPECTED TO BE EAST OR
NORTH OF KCPR...WITH A BETTER CHANCE AFFECTING KBYG. HOWEVER...KCPR
COULD EASILY BE AFFECTED BY OUTFLOW WINDS FROM NEARBY
THUNDERSTORMS. VFR IS EXPECTED AT TAF SITES...WITH MVFR/IFR
CONDITIONS IN/AROUND THUNDERSTORMS...AS WELL AS MVFR CEILINGS AT
TIMES OVER WESTERN MOUNTAINS. MOUNTAIN TOPS OVER THE WEST WILL
BECOME OBSCURED.
&&
.FIRE WEATHER...
A WARMING TREND IS IN STORE THROUGH THE END OF THE WEEK FOR AREAS
EAST OF THE DIVIDE WITH TEMPERATURES WARMING AND THEN LEVELING OFF
BY THURSDAY WEST OF THE DIVIDE. WIDELY SCATTERED TO SCATTERED
THUNDERSTORMS CAN BE EXPECTED DURING THE AFTERNOONS...MAINLY IN THE
EASTERN AND FAR WESTERN ZONES AS A SERIES OF UPPER LEVEL
DISTURBANCES EJECT NORTHEAST FROM A PARENT LOW NOW OFF THE PACIFIC
COAST. THE MINIMUM RELATIVE HUMIDITY WILL BE IN THE LOW TO MID TEENS
IN SWEETWATER COUNTY THIS AFTERNOON WITH THESE LOWER MINIMUM
RELATIVE HUMIDITIES SPREADING NORTH TO THE REST OF THE LOWER
ELEVATIONS EXCEPT FOR THE FAR WEST. COOLER WETTER WEATHER MAY BE
EXPECTED THIS WEEKEND AS THE PACIFIC LOW DRAWS NEAR.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...LIPSON
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...LIPSON
Hazardous weather outlook, May 26, 5:42 AM MST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
642 AM MDT WED MAY 26 2010
WYZ001>020-022>030-271100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
642 AM MDT WED MAY 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS NATRONA AND JOHNSON
COUNTIES AS WELL AS THE NORTHEAST BIG HORN BASIN AND BIG HORN
MOUNTAINS LATE THIS AFTERNOON AND EARLY EVENING. A FEW STORMS
ACROSS EASTERN JOHNSON COUNTY AND NORTHEAST NATRONA COUNTY
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
UNSEASONABLY WARM TEMPERATURES ARE EXPECTED THURSDAY AND FRIDAY THAT
WILL LIKELY ACCELERATE SNOWMELT IN THE EASTERN WIND RIVER AND
EASTERN BIG HORN MOUNTAINS WHERE SNOWPACK REMAINS WELL ABOVE
AVERAGE. RIVERS AND CREEKS IN THESE AREAS WILL LIKELY EXPERIENCE
SIGNIFICANT RISES LATE THIS WEEK.
A SIGNIFICANT NEW STORM SYSTEM WILL MOVE SLOWLY INTO THE GREAT BASIN
THURSDAY INTO FRIDAY AND ACROSS WYOMING SATURDAY AND SUNDAY. THIS
STORM SYSTEM WILL BRING A HIGH LIKELIHOOD OF PRECIPITATION WITH IT
AS IT MOVES SLOWLY ACROSS WESTERN AND CENTRAL WYOMING. SHOWERS AND A
FEW THUNDERSTORMS WILL MOVE INTO THE WEST AS EARLY AS THURSDAY AND
THEN INCREASE INTO FRIDAY. PRECIPITATION WILL BECOME MORE WIDESPREAD
AND THEN MOVE EAST OF THE DIVIDE FRIDAY INTO SATURDAY ALONG WITH
SHARPLY COLDER TEMPERATURES. MUCH COLDER AIR WILL FILTER INTO
NORTHWEST WYOMING WHERE A COLD VALLEY RAIN AND MOUNTAIN SNOW IS
EXPECTED FRIDAY THROUGH SATURDAY...INCLUDING YELLOWSTONE NATIONAL
PARK. SHOWERS WILL LIKELY DEVELOP ACROSS MUCH OF CENTRAL AND
NORTH CENTRAL WYOMING ON SATURDAY AND LINGER ACROSS NORTH CENTRAL
WYOMING INTO SUNDAY. STAY TUNED THROUGHOUT THE WEEK FOR UPDATES ON
THIS RAPID TRANSITION FROM WARM AND DRY TO WET AND COLDER ONCE
AGAIN FOR THE MEMORIAL DAY WEEKEND. CONDITIONS HOWEVER WILL LIKELY
IMPROVE CONSIDERABLY FOR MEMORIAL DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY STREAMS OR RIVERS RISING
RAPIDLY OR NEAR BANKFULL. THANK YOU.
TEAM RIVERTON
Hail, Natrona
- When
- May 26, 1:09 PM MST
- Where
- Natrona County, 1 mi S of Casper
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.816, -106.320
A strong thunderstorm formed on Casper Mountain and produced penny sized hail as it moved north through Casper.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, May 26, 20102 deaths · 1 event
- Tornadoes and Flash Flood in Colorado, May 26, 20101 injured · $70 million · EF0 · 59 events
- Hail in Wyoming, May 26, 2010$46 million · 1.75 in hail · 2 events
- Flash Flooding and Hail in Illinois, May 26, 2010$9.8 million · 1.75 in hail · 13 events
- Tornado and Hail in Louisiana, May 26, 2010$5.0 million · EF0 · 15 events
- Hail in Colorado, May 26, 2010$2.0 million · 3 in hail · 22 events
- Hail and Damaging Winds in Massachusetts, May 26, 2010$708,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Vermont, May 26, 20101 injured · $385,000 · 1 in hail · 32 events
- Tornado and Flood in Illinois, May 26, 2010$230,000 · EF0 · 6 events
- Flash Flood and Hail in Montana, May 26, 2010$130,000 · 1.75 in hail · 11 events
- Tornado and Flash Flooding in Montana, May 26 to 28, 2010$52,000 · EF0 · 14 events
- Hail and Damaging Winds in Connecticut, May 26 to 27, 2010$41,000 · 1.5 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229271.